Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

June 4, 2004Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 2004, 5:14 PM MDT for Corson County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 5:14 PM MDT (23:14 UTC)
Expired
Jun 4, 2004, 6:15 PM MDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 131 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KABR 042314
SVRABR
SDC031-050015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
514 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 32 MILES WEST OF WAKPALA...OR ABOUT 27 MILES
  SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAKPALA AROUND 600 PM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4568 10124 4550 10126 4549 10039 4554 10051
          4567 10048

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:40 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 1:40 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT FRI JUN 4 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NITE
MAIN FORECAST CONCERN IS PCPN POTENTIAL TNT.  MID 50S TO LOWER 60S
DEWPOINT AIR WILL CONTINUE TO SPREAD NORTH TNT AHEAD OF SLOW MOVING
FRONTAL BOUNDARY.  ISOLATED STORMS ALREADY FORMING OVER WESTERN HIGH
PLAINS OF THE DAKOTAS AND THESE SHOULD SPREAD EAST INTO MORE
FAVORABLE MOISTURE AND BETTER LLJ.  EXPECTED STORMS OUT WEST TO
TRANSITION INTO ELEVATED NOCTURNAL ACTIVITY AND EXPAND IN COVERAGE
ACROSS EASTERN CWA LATE.  THREAT OF SEVERE ACROSS EAST MINIMAL...BUT
WITH AN EVENING THREAT OUT WEST. FOR SATURDAY COULD SEE LINGERING
ACTIVITY IN THE EAST FOR THE MORNING BUT REST OF DAY LOOKING
PLEASANT WITH DECREASING DEWPOINTS BY AFTERNOON.  REMAINDER OF SHORT
RANGE FEATURES A MID CONUS RIDGE INCREASING IN AMPLITUDE WITH VERY
WARM MID LEVEL TEMPS ADVECTING OFF HIGH PLAINS AND ACROSS CWA.
PREFER TO CONTINUE IDEA OF MAJOR CAP IN PLACE AND THUS WILL KEEP
PRECIPITATION OUT OF THE FORECAST THROUGH MONDAY.  AS ALWAYS THERE
IS SOME CHANCE A STORM OR TWO COULD GET GOING ALONG WESTERN HIGH
PLAINS DRY LINE IN THE LATE AFTN AND EVENING...BUT NOT WORTH THE
MENTION AT THIS POINT.  AS FOR TEMPS DID BOOST THEM SOME BASED ON
LATEST MODEL TRENDS.  HAVE A FEELING I DIDNT BOOST THEM ENOUGH FOR
MONDAY.  ANYWAY...FINALLY LOOKING LIKE SUMMER FOR A CHANGE.

.LONG TERM...TUESDAY THROUGH FRIDAY
EXTENDED STARTS OFF WITH TROUGH DIGGING INTO THE NW CONUS WITH SW
FLOW ALOFT ACROSS THE UPPER MIDWEST. THE FIRST IN A SERIES OF WAVES
IS SITUATED ACROSS SD WITH THERMAL RIDGE ALSO CENTERED OVER THE
AREA. AGREE WITH PREVIOUS PACKAGE THINKING IN THAT MID LEVELS WILL
BE A BIT TOO WARM FOR CONVECTION AND THUS KEPT PRECIP OUT OF
FORECAST FOR TUESDAY. NEXT WAVE MOVES IN FOR WEDNESDAY WITH GOOD
MOISTURE FEED INTO THE UPPER MIDWEST. MODELS SHOWING A
WARM/STATIONARY FRONT PERSISTING FROM SOUTH CENTRAL SD NE TOWARDS
WEST CENTRAL MN DURING THE WED/THURS TIMEFRAME. TIMING THE
INDIVIDUAL WAVES IS DIFFICULT AND THEREFORE LEFT WX/POP GRIDS ALONE
UNTIL THINGS GET A LITTLE CLEARER. GIVEN THE INDICATION OF A FRONT
IN THE VICINITY OF THE S/SE CWA FOR A FEW DAYS...TRIED TO REFLECT
THIS IN THE GRIDS WITH WARMER TEMPS AND HIGHER DEWPOINTS ACROSS THE
S/SE AREAS AND SLIGHTLY COOLER AND DRIER AIR BACK TO THE NW.  ALL IN
ALL...THE MID PART OF NEXT WEEK LOOKS TO BE FAIRLY UNSETTLED WITH
WAVES MOVING ALONG THE FRONT. MODELS THEN SHOW HIGH PRESSURE PUSHING
IN FROM CANADA TOWARDS THE WEEKEND.

THE TREND WITH TEMPS WAS TO RAISE THEM A GOOD 3 TO 5 DEGREES...
ESPECIALLY ON TUESDAY. WOULD NOT BE SURPRISED TO SEE SOME 90 DEGREE
READINGS ACROSS THE S/SE COUNTIES WITH 850MB TEMPS PUSHING +22C ON
TUESDAY AND WITH BREEZY CONDITIONS LIKELY. ONLY FLY IN THE OINTMENT
WILL BE CLOUD COVER IN VICINITY OF FRONT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
&&

TDK/TT
Hazardous weather outlook, Jun 4, 4:22 AM MDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
522 AM CDT FRI JUN 4 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051020-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE AND AN ASSOCIATED WEAK COLD FRONT WILL PASS
THROUGH THE REGION TONIGHT...PRODUCING THUNDERSTORMS ACROSS THE AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN SOUTH DAKOTA THIS
AFTERNOON AND TRACK EASTWARD OVERNIGHT TONIGHT. SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH THE MAIN
THREATS BEING DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.